Loading presentation...

Present Remotely

Send the link below via email or IM

Copy

Present to your audience

Start remote presentation

  • Invited audience members will follow you as you navigate and present
  • People invited to a presentation do not need a Prezi account
  • This link expires 10 minutes after you close the presentation
  • A maximum of 30 users can follow your presentation
  • Learn more about this feature in our knowledge base article

Do you really want to delete this prezi?

Neither you, nor the coeditors you shared it with will be able to recover it again.

DeleteCancel

Make your likes visible on Facebook?

Connect your Facebook account to Prezi and let your likes appear on your timeline.
You can change this under Settings & Account at any time.

No, thanks

SSDP 2017

No description
by

Katy MacLeod

on 3 July 2017

Comments (0)

Please log in to add your comment.

Report abuse

Transcript of SSDP 2017

Social enterprise specialising in enhanced welfare for drugs, mental health, sexual health
10% of people who use drugs will experience dependent use
What is safe nightlife?
Look after others the way you'd like them to look after you
Who are Chill?
Safer nightlife
Harm reduction
Emotional distress
Pre-loading
Vast quantities used
Poly drug use
Sunstroke/hypothermia
Dehydration
Hunger and exhaustion
Mental health
Sexual health
People using to excessive levels
Naive users (young/new to substances)
People with underlying health issues
Poly drug users
Vulnerability issues
Other issues- unknown ingredients, dose, duration of session, stupidity!
People may experiment with 'new' drugs or take greater risks in a nightlife environment
Katy Macleod
SSDP March 2017
Overdose is more likely if:
Overdose
Understanding patterns of use, consequences and motivations
NPS
More than 1 drug is taken at a time

Drugs are taken with alcohol and other drugs

Large doses are taken

People take another dose too quickly
Safer nightlife
Overdose symptoms of some common drugs
MDMA/stimulant overdose
SCRA overdose
Reduced consciousness/catatonic
Vomiting
Chest pain and palpitations
Breathing difficulties
Seizures
Extreme agitation
Pychosis like symptoms
Drug related acute mental health
Extreme anxiety/paranoia
Aggression
Hallucinations- Auditory, visual and tactile
Persecutory beliefs
Delusional thoughts
Self harm
Suicidal ideation
Loss of grip on reality
Hyperthermia
Elevated blood pressure
Dehydration
Racing heart rate
Nausea and vomiting
Mental confusion
Muscle tension and over
responsive reflexes
Risk factors
Main welfare issues
NPS use
Patterns of use
Motivations
Reasons for trying: price, curiosity and ease of access, including being offered through peers.

Reasons for stopping: not liking it or in relation to specific harms

Reasons for continuing to use: ease of access, pleasure, self- manage underlying mental health problems or dependency/avoiding withdrawal
Legislation
Mental health: anxiety, paranoia and depression

Physical health: Sleep problems, coordination, seizures, weight loss, injecting related issues, unsupervised opiate detoxification

Social harms: Financial issues, loss of tenancy, missed appointments, struggling with caring commitments
Most commonly reported harms
"All I know is that there's a blanket ban on all legal highs, whatever that means, I don't know"
"Well in here one night a boy that I know run across to the office and two of my pals were in there and they ended up chapping my door and says “you’ll need to jump down and get staff to call an ambulance” because he was pretty much lying on the floor tripping out so I just came down and got [name] to come up and deal with it."
"I think that's why I liked it [synthetic cannabinoids] so much when I started smoking it because it was £10 for a gram. You would literally roll it, you would take one draw, and that was all my thoughts and fears blocked out and that was me wasted instantly.”
"It's hard enough now to get a disclosure, you know, and to maybe put some support in place is going to be worse, people will not disclose, you know and it could become more problematic by the time it comes to that. I don't think it's going to work."
Service contact
36% not in contact with
drug services
at all for any issue

11% in contact with
any
service for NPS

Higher use of emergency services for NPS use : 26% had attended A&E, 32% had called ambulance for someone who had used NPS

Support and service needs
Multi-agency working issues

Information provision

Tailored support to population groups e.g. MSM, injectors, young people

Training for staff on skills and confidence in identifying and responding to NPS use
Treatment
• Detox/rehab (27%, n=66)

• Specialist services for NPS (15%, n=38)

• Information provision (13%, n=33)

• Specialists within services (13%, n=31)

Staff reported some similar themes with greater focus on specialists, information and training
Treatment and information needs
Information
NPS users said:

32%, (n=70) family and friends
31% (n=67) had not tried to source any information on NPS prior to use
16% (n=34) had talked to a drug service
16% (n=35) accessed information leaflets.
16% (n=34) had obtained information on NPS from TV documentaries.

Services said:

Lack of knowledge
Hard to keep up to date
"The bulk of people I knew that take it [synthetic cannabinoids] were mostly always hanging about the town and the only places you see stuff for drugs and that are hospitals and community centers and stuff like that, but places we hang about like McDonalds and that... there's no really that much about there that they can get drug advice"
"They [drug service] didn't know enough about the synthetics [synthetic cannabinoids]. They knew bits and pieces maybe about powders and pills but they didn't know enough about synthetics to help me"
"The type of NPSs out there, it's forever evolving, forever changing and it's being able to access up to date information”
Contents can change batch to batch
Harm reduction
Advice on R.O.A
Recovery
position
Set and setting
Dose and re-dosing
Start with low dose and don't re-dose too quickly

"You can always take more, you can never take less!"
Avoid mixing and matching
Avoid mystery
powders
and
pills
Bad trips
Consider if having friend (s) to stay with them is helpful/unhelpful


If someone is experiencing a 'bad trip':

Some difficult experiences can be therapeutic
Talking through or down
Offer reassurance and normalise experience
Low gentle voice tone, calm movements
Distraction and re-focusing techniques
Be careful with touch
Grounding techniques
Depressant overdose
• Shallow breathing, rasping breath or not breathing at all
• Snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
• Changes in skin colour, e.g. turning blue
• Cold or clammy skin
• Floppy arms and legs
• No response to stimulus
• Disorientation
• Unrousable (can’t be woken up) unconsciousness
Pinned pupils (for opiates and benzos)

katy@chillwelfare.org.uk
Full transcript